Connecticut, 2018

Strong Wind in Connecticut, December 22, 2018

December 22, 2018 · NWS ALY · 2 events in 2 counties and zones

A deepening low pressure system moved up the spine of the Appalachians into New York, spreading moderate to heavy rainfall into New England from Thursday, December 20th into Friday, December 21st, 2018. Total rainfall amounts ranged from an inch up to almost 4 inches in Litchfield county.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A deepening low pressure system moved up the spine of the Appalachians into New York, spreading moderate to heavy rainfall into New England from Thursday, December 20th into Friday, December 21st, 2018. Total rainfall amounts ranged from an inch up to almost 4 inches in Litchfield county. This rainfall prompted several river flood warnings as well as areal flood warnings and advisories to be issued.

Behind the departing low pressure system, winds became strong, with gusts up to 40 mph recording in Litchfield county, Connecticut.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Dec 22, 12:52 PM EST, 8 minutes earlier.

Area forecast discussion, Dec 22, 12:52 PM EST, 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
1252 PM EST Sat Dec 22 2018

.SYNOPSIS...
An upper level disturbance and a secondary cold front will continue
some isolated to scattered snow showers into this afternoon
especially north and west of the Capital Region, as temperatures
cool back to seasonal levels with blustery conditions.  A clipper
system may bring some snow showers or a period of light snow to the
region on Sunday night into Monday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Wind Advisory in effect through 6 PM for the Capital District,
Helderbergs, northern and central Taconics and Berkshires...

As of 1225 PM EST...A secondary cold front, and upper level
disturbance is approaching from the eastern Great Lakes Region
with some narrow multibands of flurries, and snow showers
impacting the western Adirondacks, Mohawk Valley, and eastern
Catskills. The flow is a bit blocked right now for the higher
terrain with Froude numbers less than 0.50, or 1.00 into the
early pm. It will be less blocked into the afternoon with the
better mixing and post frontal cold advection. Any snow accums
will be light with a coating to a half an inch or so in a few
locations, especially at elevations greater than 1500 ft.

West to northwest winds will increase this afternoon and some
gusts could approach 45-50 mph from the Capital District to the
Berkshires where the wind advisory is in effect. There is some
uncertainty as to how much winds can mix down with mostly
cloudy/cloudy this afternoon but boundary layer winds increase
to well over 50 mph and any mixing could again result in some
gusts around 50 mph. The latest NAM BUFKIT soundings would
indicate we would have to mix from 1.5-2.0 kft AGL 40-45 kts to
the sfc at KALB. The advisory would look good in the present
area. The northern and eastern Catskills into the Schoharie
Valley may also have a few gusts in the 40-45 mph range.

Highs have likely already occurred in most locations, and then
temps will slowly fall or remain steady this afternoon. The
warmest temps will be across the mid-Hudson Valley and NW CT
with lower 40s. Expect temps to continue to fall into the mid
and upper 30s from the Capital Region south and east with mid
20s to lower 30s north and west.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
Wind slowly decrease tonight but become ore light during the day
Sunday. Northern stream upper energy is timed to track across
the Great Lakes and through our region Sunday night and Monday
morning. Sunday should be sunny for the morning but increasing
clouds in the afternoon. Highs Sunday in the 30s to around 40
but 20s northern areas.

Periods of snow showers in many areas Sunday night through
Monday morning with the best coverage around daybreak Monday,
which could affect the morning commute. The snow showers will be
light enough that accumulations should be around an inch in many
areas before ending by midday Monday. There could be perhaps 2
inches in higher terrain. Highs Monday in the 30s to around 40
once the snow ends and a few breaks in the clouds possible
Monday afternoon.

The low level forcing is quite weak Sunday night and Monday as
is the isentropic lift but there is upper energy and some
moisture will be picked up off the Great Lakes. The thermal
profiles through the atmosphere suggest the core of upward
motion through the dendritic growth zone but it is somewhat weak
vertical motion. So even though snow to liquid ratios may be
above normal, the liquid equivalent should not be much,
limiting overall snow totals.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
The period starts out on Tuesday (Christmas Day) with a weak
surface ridge moving across the region in a zonal flow pattern
aloft. This should result in near normal temperatures and dry
conditions. A weak short wave trough is expected to move through
Tuesday night into early Wednesday, but model guidance
indicating this feature will be dampened out and may just
produce a few light snow showers over the western Adirondacks.

A stronger ridge of high pressure is then expected to build in
Wednesday night into early Thursday, which will result in
continued dry conditions and seasonable temperatures.

The next chance of widespread precipitation arrives Thursday
night into Friday, as isentropic lift develops associated with a
warm front advancing northeastward from the Ohio Valley and
Great Lakes regions. Warm air aloft is expected to move in with
anomalously high upper level heights. At this time, low level
temperature profiles expected to be cold enough for a wintry mix
Thursday night. Depending on location, mixed precip could
linger into Friday especially in favored areas north of Albany,
while rain should occur elsewhere as surface temperatures warm
into the 40s for many locations.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
The region will be under the influence of mid and upper level
cyclonic flow this afternoon into tonight in the wake of a
strong cold front this morning, as low pressure deepens near the
Gulf of St Lawrence. A secondary cold front and upper level
disturbance moves through this afternoon, as high pressure will
gradually build in tonight into tomorrow briefly.

VFR conditions prevail at KALB/KGFL/KPOU this afternoon with
cigs in the 3.5-4 kft AGL range. KPSF continues to have some
high MVFR cigs with a few snow showers or flurries around and a
VCSH group was used a couple more hours. The skies will
gradually become scattered to broken with the statocumulus with
some gusty winds by the late afternoon/early this evening with
conditions increasing to VFR levels at KPSF. VFR conditions are
expected all sites tonight through tomorrow morning.

The skies will gradually become clear or mostly clear overnight
with perhaps a few mid or high clouds around with the subsidence
with the ridge building in, as the sfc pressure gradient will
weaken between the departing storm into eastern Canada, and high
pressure ridging in from s-central Ontario.

The winds will be gusty from the W/NW at 15-22 kts this
afternoon with some gusts in the 25-37 kt range. The stronger
gusts close to 35 kts will be at KALB/KPSF. The winds will
gradually taper to 10-16 kts between 03Z-05Z/SUN and then 5-10
kts shortly before daybreak in the 10Z-12Z/SUN timeframe.
Expect southwest to west winds of less than 10 kts late tomorrow
morning.

Outlook...

Sunday Night: High Operational Impact. Likely SHSN.
Monday: Moderate Operational Impact. Chance of SHRA...SHSN.
Monday Night to Thursday: No Operational Impact. NO SIG WX.

&&

.HYDROLOGY...
The storm system that brought widespread precipitation to the
region through early this morning has begun exiting to the
east. There will still be some lingering showers and snow
showers this morning with little additional precipitation.

As a result of the rainfall, some minor to moderate river
flooding has occurred with flood warnings issued mainly along
the Housatonic River basins where the heaviest rainfall
occurred. Additional rivers along these basins may still crest
into tomorrow.

Drier weather and temperatures gradually cooling over the
weekend should allow for most area river and streams to
gradually recede the beginning of next week.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Wind Advisory until 6 PM EST this evening for NYZ048>054-060-
     061.
MA...Wind Advisory until 6 PM EST this evening for MAZ001-025.
VT...None.

&&

SYNOPSIS...NAS/Wasula
NEAR TERM...11/NAS/Wasula
SHORT TERM...NAS
LONG TERM...JPV
AVIATION...Wasula
HYDROLOGY...NAS
Hazardous weather outlook, Dec 22, 4:41 AM EST, 8 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
441 AM EST Sat Dec 22 2018

CTZ001-013-NYZ032-033-038>043-047-058-059-063>066-082>084-VTZ013>015-
231100-
Northern Litchfield-Southern Litchfield-Northern Herkimer-Hamilton-
Southern Herkimer-Southern Fulton-Montgomery-Northern Saratoga-
Northern Warren-Northern Washington-Schoharie-Western Greene-
Eastern Greene-Western Ulster-Eastern Ulster-Western Dutchess-
Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
441 AM EST Sat Dec 22 2018

This Hazardous Weather Outlook is for northwestern Connecticut,
southern Vermont and eastern New York with the exception of the
Capital District and northern and central Taconics.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ001-025-NYZ048>054-060-061-231100-
Northern Berkshire-Southern Berkshire-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Columbia-
Eastern Columbia-
441 AM EST Sat Dec 22 2018

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 PM EST THIS
EVENING...

This Hazardous Weather Outlook is for western Massachusetts, the
Capital District and northern and central Taconics.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Dec 22, 11:14 AM EST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1114 AM EST SAT DEC 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 AM     HEAVY RAIN       WEST SHOKAN             41.97N  74.29W
12/22/2018  M3.85 INCH       ULSTER             NY   WEATHERNET6

            WEATHERNET6

0604 AM     HEAVY RAIN       WILMINGTON              42.87N  72.88W
12/22/2018  M2.52 INCH       WINDHAM            VT   WEATHERNET6

            WEATHERNET6

0700 AM     HEAVY RAIN       QUEENSBURY              43.35N  73.68W
12/22/2018  M2.54 INCH       WARREN             NY   TRAINED SPOTTER

0714 AM     HEAVY RAIN       PHOENICIA               42.07N  74.34W
12/22/2018  M3.49 INCH       ULSTER             NY   WEATHERNET6

            WEATHERNET6

0736 AM     HEAVY RAIN       WOODFORD                42.89N  73.01W
12/22/2018  M2.10 INCH       BENNINGTON         VT   WEATHERNET6

            WEATHERNET6

&&

EVENT NUMBER ALY1801562
EVENT NUMBER ALY1801563
EVENT NUMBER ALY1801564
EVENT NUMBER ALY1801565
EVENT NUMBER ALY1801566

TAW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, Northern Litchfield

When
December 22, 1:00 PM EST to 10:00 PM EST
Where
Northern Litchfield forecast zone
Measured
30 kt (35 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.847, -73.221 (the zone’s center; the record gives no point)

Strong Wind, Southern Litchfield

When
December 22, 1:00 PM EST to 10:00 PM EST
Where
Southern Litchfield forecast zone
Measured
30 kt (35 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.847, -73.221 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2018Every state in 2018This day in weather historyWarnings in Connecticut, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 796398, 796399.